Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Aberdeen, SD

June 23, 2004Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2004, 1:39 PM CDT for Marshall County, South Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 1:39 PM CDT (18:39 UTC)
Expired
Jun 23, 2004, 2:00 PM CDT
In force
21 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Marshall County, SD

The radar

The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 12:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS53 KABR 231839
SVRABR
SDC091-231900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
139 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 200 PM CDT

* AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF HILLHEAD...OR ABOUT 16
  MILES SOUTHEAST OF FORMAN...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VEBLEN AROUND 145 PM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4594 9738 4593 9761 4571 9724 4591 9726

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:50 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 23, 10:50 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1050 AM CDT WED JUN 23 2004

.UPDATE...QUICK UPDATE TO TAKE OUT MENTION OF FOG THIS MORNING.
INCREASED POPS ACROSS VERY NORTHEASTERN COUNTIES THIS AFTERNOON AS
WELL WITH DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AHEAD OF COLD
FRONT IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA.
INCREASED INSTABILITY IS EXPECTED WITH DAYTIME HEATING AND COLD
TEMPERATURES ALOFT. COLD FRONT CURRENTLY SITUATED ACROSS CENTRAL
NORTH DAKOTA AND AN INCREASE IN SHOWERS AND THUNDERSTORM ACTIVITY IS
EXPECTED... ESPECIALLY ACROSS EASTERN CWA...THIS AFTERNOON AS THIS
BOUNDARY SAGS SOUTHWARD. AGAIN...THIS ACTIVITY WILL MOSTLY DEPEND ON
THE DEGREE OF DESTABILIZATION WITH THE DAYTIME HEATING. LILES

.PREVIOUS DISCUSSION...TODAY THROUGH FRIDAY NIGHT
THE MAIN FOCUS FOR THIS FORECAST WILL BE ON PRECIPITATION ASSOCIATED
WITH THE FRONTAL BOUNDARY SLIDING SOUTH THROUGH THE REGION TODAY AND
THURSDAY. WEAK SHORTWAVE PUSHING THROUGH THE REGION THIS MORNING
WITH SOME SHOWERS CURRENTLY ON RADAR OVER EXTREME SE ND AND NE SD.
HAVE KEPT ISOLATED MENTION IN FOR THIS MORNING ACROSS THE EASTERN
ZONES...BUT BETTER CHANCE FOR -TRW WILL COME THIS AFTERNOON AND
TONIGHT. COLD FRONT ASSOCIATED WITH LOW PRESSURE OVER THE GREAT
LAKES REGION WILL SLIDE SOUTH INTO THE CENTRAL CWA THIS AFTERNOON
AND SLOWLY PROGRESS TO THE SOUTH TONIGHT. HAVE CONTINUED SLIGHT
CHANCE FOR -TRW THIS AFTERNOON...AND INCREASED TO 50 POPS LATE
TONIGHT AS THE FRONT SAGS SOUTH WITH BETTER JET SUPPORT OVERHEAD.
BEST FORCING SHOWN IN THE H7 OMEGA FIELD ACROSS CENTRAL AND
SOUTHEAST SD TONIGHT. WILL HAVE A CONTINUED CHANCE FOR SHOWERS
THURSDAY...BUT SHOULD SEE CLEARING SKIES LATE THURSDAY INTO THURSDAY
NIGHT AS COLD CANADIAN HIGH PRESSURE BUILDS INTO THE REGION. H85
TEMPS DROP FROM AROUND +12C TODAY TO AROUND +5C BY 12Z THURSDAY. H85
TEMPS THEN REMAIN COOL INTO FRIDAY...RESULTING IN BELOW AVERAGE
TEMPERATURES EXPECTED THROUGHOUT THE SHORT TERM. THURSDAY LOOKS TO
BE THE COOLEST DAY WITH HIGHS ONLY IN THE 60S...AND THURSDAY NIGHT
LOWS EXPECTED TO BE CHILLY AGAIN AS MOST SITES DROP INTO THE LOW TO
MID 40S OVERNIGHT. ALBRECHT

.LONG TERM...SATURDAY THROUGH TUESDAY
EXTENDED PERIOD STARTS OUT WITH A BLOCKY RIDGE/TROF PATTERN ACROSS
THE CONUS.  HOWEVER BY LATE IN THE PERIOD ALL MODELS ARE NOW
BEGINNING TO SHOW SOME PROGRESSION TO THE ANOMALOUSLY STRONG
PATTERN.  THIS WILL NET A GRADUAL INCREASE IN TEMPERATURES FOR THE
FORECAST AREA.  MODELS DO STILL HINT AT SOME S/W ENERGY MOVING
ACROSS CWA THIS WEEKEND...BUT FOR NOW HAVE LOW CONFIDENCE IN TIMING
THESE PERTURBATIONS.  THEREFORE...DRY FORECAST WILL CONTINUE.
REMAINDER OF GRID WORK AMOUNTED TO A REFRESHING. TDK

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
Hazardous weather outlook, Jun 23, 5:10 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CDT WED JUN 23 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
510 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.